Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 4, NWS North Platte, NE

March 14, 202226 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 14, 2022, 12:55 PM MDT for 26 counties in Nebraska. It took effect at Mar 15, 2022, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2022, 12:55 PM MDT (18:55 UTC)
In effect from
Mar 15, 2022, 11:00 AM MDT
Expired
Mar 15, 2022, 7:54 PM MDT
In force
9 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS83 KLBF 141855
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
155 PM CDT Mon Mar 14 2022

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE TUESDAY...

.A surge of warm dry air will move north and east out of Colorado
Tuesday leading to gusty winds and low afternoon humidity across
much of western and north central Nebraska. Grasslands across the
region are expected to be unusually dry and weather conditions
could lead to rapid fire growth.

NEZ204-206-208>210-219-150900-
/O.UPG.KLBF.FW.A.0004.220315T1800Z-220316T0100Z/
/O.NEW.KLBF.FW.W.0004.220315T1800Z-220316T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
155 PM CDT Mon Mar 14 2022 /1255 PM MDT Mon Mar 14 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
WESTERN AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Tuesday.
The Fire Weather Watch is no longer in effect.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Weather conditions could become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
3 follow-up statements
329 
WWUS83 KLBF 150637
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
137 AM CDT Tue Mar 15 2022

...CRITICAL FIRE WEATHER CONDITIONS LIKELY TODAY...

.A surge of warm dry air will move north and east out of Colorado 
Tuesday leading to gusty winds and low afternoon humidity across 
western and north central Nebraska. Grasslands across the region are 
unusually dry and weather conditions will be favorable for rapid 
fire growth with any fire starts.

NEZ204-206-208>210-219-160200-
/O.EXT.KLBF.FW.W.0004.220315T1700Z-220316T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
137 AM CDT Tue Mar 15 2022 /1237 AM MDT Tue Mar 15 2022/

...RED FLAG WARNING NOW IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY
TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Weather conditions will become favorable for rapid
  fire growth and erratic fire behavior. Fires may quickly become
  out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
981 
WWUS83 KLBF 151743 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
1243 PM CDT Tue Mar 15 2022

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING...

.A surge of warm dry air will move north and east out of Colorado
leading to gusty winds and low humidity across western and north 
central Nebraska. Grasslands across the region are unusually dry 
and weather conditions will be favorable for rapid fire growth 
with any fire starts.

NEZ204-206-208>210-219-160200-
/O.CON.KLBF.FW.W.0004.000000T0000Z-220316T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
1243 PM CDT Tue Mar 15 2022 /1143 AM MDT Tue Mar 15 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Weather conditions will become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
002 
WWUS83 KLBF 160154
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
854 PM CDT Tue Mar 15 2022

...CRITICAL FIRE WEATHER CONDITIONS HAVE ENDED ACROSS THE AREA...

NEZ204-206-208>210-219-160300-
/O.CAN.KLBF.FW.W.0004.000000T0000Z-220316T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
854 PM CDT Tue Mar 15 2022 /754 PM MDT Tue Mar 15 2022/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

Relative humidity will recover to 80 to 100 percent overnight
tonight. Winds will be from the south this evening, then west to
northwest overnight. Temperatures will be cooler on Wednesday with
minimum relative humidity of 25 to 35 percent. 

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:39 AM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 14, 11:39 AM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1239 PM CDT Mon Mar 14 2022

.UPDATE...
Issued at 638 AM CDT Mon Mar 14 2022

A forecast update is in place for wind gusts to around 45 mph this
morning across areas along and south of highway 2. The forecast
update uses a blend of the HRRR and RAP models.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 341 AM CDT Mon Mar 14 2022

A strong Pacific cold front set off sprinkles across swrn
Nebraska overnight. Isolated sprinkles are in place for a few hours
this morning. A secondary Canadian cold front will back through
ncntl Nebraska today and become stationary across wrn Nebraska late
this afternoon. The temperature forecast leans on the HRRR and RAP
models which is on the warm side of the model forecast envelop.
Highs in the upper 40s to lower 50s are in place.

The front will move rapidly east tonight setting up a steady warm
air advection pattern. The temperature forecast continues to lean
toward the warmer RAP model which was warmer than the short term
model blend. Lows in the mid and upper 20s are in place. A blend of
the NAM, SREF, GFS and ECM, however, suggested warmer lows in the
upper 20s to near freezing. Later forecasts may well mark up lows
toward the deterministic model blend.

Temperatures Tuesday get a mark up also leaning toward the 75th
percentile of the NBM which suggested 70s for highs. The forecast is
a compromise between the cooler guidance blend and the warmer 75th
NBM dataset. The models suggest nearly full sun conditions Tuesday
and the 850-700mb RH near 20 percent indicates the strong potential
for deep vertical mixing.

.LONG TERM...(Tuesday night through Sunday)
Issued at 341 AM CDT Mon Mar 14 2022

The models continue to show an upper level low forming across
the Texas Panhandle Thursday. As the energy from the developing
storm crosses Colorado Wednesday night, rain or snow showers may
develop across wrn Nebraska. The NAM and ECM keep the region dry
while the SREF and GFS suggest light QPF. POPs for this forecast are
low end chance or slight chance.

There is little change in the temperature forecast Wednesday through
Saturday except temperatures Saturday came in a bit warmer.
Temperatures aloft at h850mb should recover to around 7C supporting
the forecast highs in the upper 50s to mid 60s. The region is still
in northwest flow and the ECM and GFS suggest the potential for high
clouds is low.

Attention in the extended forecast then turns toward the potential
for a strong cyclone Monday and the very strong warm air advection
ahead of this storm Sunday. High temperatures Sunday get a mark-up
toward the 50th percentile of the NBM which suggested mid and upper
70s. The 75th percentile suggested highs near 80. The modest
temperature forecast of upper 60s to lower 70s is appropriate as the
ECM and GFS both suggest the potential for mountain induced cirrus
off the Colorado Rockies and this cloud cover would impact the
heating cycle.

The likely rain chances Sunday night and Monday are warranted given
both the ECM and GFS ensembles have Nebraska in the cross-hairs for
between 0.5 and 1 inch of rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Mar 14 2022

MVFR conditions exist in areas of northern Nebraska, but these
lower ceilings should diminish early this afternoon and VFR will
take place for the remainder of the forecast period. Northerly
wind gusts will also decrease this afternoon and overnight winds
will become light and shift to the southwest. Tomorrow morning,
winds will increase out of the southwest, with sustained speeds
reaching 10 knots or more. At this time gusts will begin to pick
up in northern Nebraska.

&&

.FIRE WEATHER...
Issued at 341 AM CDT Mon Mar 14 2022

SPC suggested critical fire weather conditions across parts wrn
and ncntl Nebraska Tuesday afternoon. They note Energy Release
Component or ERC values are at record highs in some locations per
Rocky Mountain Coordination Center fuel guidance and this would
certainly appear accurate given 5 fires developed across swrn
Nebraska Sunday afternoon.

The predicted low humidity between 15 and 25 percent Tuesday
afternoon is based on a blend of the drier models like the GFS which
support deeper mixing. The RAP model suggested RH between 10 and 20
percent.

All models show 850-700mb RH falling to between 20 and 25 percent
and both the NAM and GFS soundings show a sharp dry air intrusion
developing around 750mb. The northwest flow aloft and 850-300mb RH
between 20 and 25 percent shown by all models would suggest full-sun
conditions.

The 500m AGL winds indicated 15-20kt winds and 15-20 mph surface
winds are in place with gusts to 25 to 30 mph. These gusts are close
to the RAP model but slightly less than the NAM model which showed
30 to 35 mph gusts.

Thus, forecast confidence is medium-high and a Fire Weather Watch is
in place Tuesday afternoon across all of wrn and ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NEZ204-206-208>210-219.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Meltzer
FIRE WEATHER...CDC
Hazardous weather outlook, Mar 14, 9:49 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1049 AM CDT Mon Mar 14 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-151600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1049 AM CDT Mon Mar 14 2022 /949 AM MDT Mon Mar 14 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Fire weather concerns exist today due to strong northerly winds
with peak gusts between 35 and 45 mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Critical fire weather conditions could develop on Tuesday due to
low humidity and gusty southwesterly winds. A Fire Weather Watch
has been issued for all counties in western and north central
Nebraska for Tuesday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:13 AM MDTFire Weather WatchLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more11 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.